Alert archive / Michigan / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 19, NWS Gaylord, MI

July 18, 20104 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 18, 2010, 8:02 PM EDT for 4 counties in Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2010, 8:02 PM EDT (00:02 UTC)
Expired
Jul 18, 2010, 9:00 PM EDT
In force
58 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Arenac County, MI, Gladwin County, MI, Ogemaw County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 90 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 1:47 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2010-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2373 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2010-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2373 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.5
Supercell composite
7.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:32 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 18, 7:32 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
732 PM EDT SUN JUL 18 2010

.SYNOPSIS.../ISSUED AT 354 PM/

LOW PRESSURE AND TRAILING COLD FRONT OVER EAST WISCONSIN WILL
CROSS NORTHERN LOWER MICHIGAN THIS EVENING...TO BE OVER LAKE HURON
TONIGHT. THIS SYSTEM WILL GENERATE WIDESPREAD SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF IT. SEVERE WEATHER POSSIBLE
THROUGH LATE EVENING...OVER THE SOUTHERN HALF OF LOWER MICHIGAN
UP THROUGH GLADWIN AND ARENAC COUNTIES. WEAK HIGH PRESSURE WILL
THEN BUILD INTO THE AREA ON MONDAY.

&&

.SHORT TERM.../ISSUED AT 354 PM/...TONIGHT

CURRENT CONVECTION OVER NRN MI IS IN RESPONSE TO A WEAK STORM
SYSTEM MOVING EAST ACROSS LOWER MICHIGAN. THIS SYSTEM IS FORECAST
TO EXIT EAST OF LAKE HURON TONIGHT...WHILE AN AREA OF HIGH
PRESSURE FROM THE NRN PLAINS BUILDS INTO THE WESTERN GREAT LAKES.
THIS AREA OF HIGH PRESSURE WILL BECOME CENTERED OVER THE STATE
MONDAY MORNING. 850/700MB QVECTORS SHOWING WIDESPREAD CONVERGENCE
OVER NRN LWR THIS AFTN...DIMINISHING OVER NW LWR AROUND 21Z BEFORE
DIMINISHING OVER NE LWR AROUND 00Z. A LARGE AREA OF
SUBSIDENCE/QVECTOR DIVERGENCE FROM THE PLAINS...WILL BEGIN TO
SPREAD INTO NW LWR AROUND 00Z BEFORE SPREADING INTO NORTHEAST
LOWER BY 06Z.

A MORE STABLE ATMOSPHERE TO FILTER INTO THE NRN LAKES THIS EVENING.
850MB DEW PTS CURRENTLY AROUND 16C WILL DIMINISH TO AROUND 8C...
WHILE 850/500MB LAPSE RATES DIMINISH FROM 6/7 C/KM TO 4 C/KM.

OVERALL WILL CONTINUE TO MENTION DIMINISHING EVENING SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE CWA. WILL KEEP SKIES MOSTLY CLOUDY
OVER NRN MI INTO THE OVERNIGHT HOURS...AS A LARGE AREA OF LOW/MID
CLOUDS CURRENTLY OVER WISCONSIN MOVES INTO THE CWA.

SWR

&&

.LONG TERM.../ISSUED AT 354 PM/...MONDAY AND BEYOND

WILL ATTEMPT TO KEEP THIS DISCUSSION SHORT AND SWEET...RELYING
HEAVY ON PATTERN RECOGNITION AND LITTLE ON CONVECTIVE FEEDBACK
STREWN MODEL GUIDANCE. RATHER FAR SOUTHWARD DISPLACED NORTHERN
STREAM FLOW...AS PART OF STABLE 4-WAVE NORTHERN HEMISPHERIC
PATTERN...SET TO CONTINUE THROUGH THE DURATION...WITH LITTLE SIGN
OF CHANGE IN THE FORESEEABLE FUTURE (PERSISTENCE OF THIS PATTERN
IS SIMPLY AMAZING!). THIS WILL CONTINUE TO PLACE NORTHERN MICHIGAN
TANTALIZING CLOSE TO BEST STORM FORMING THERMAL/MOISTURE GRADIENT
(BUT YOU KNOW WHAT THEY SAY ABOUT "CLOSE"...IT ONLY COUNTS
IN....(YOU FILL IN THE REST))....WITH PATTERN RECOGNITION STRONGLY
ARGUING THIS AXIS REMAINING NEARLY FIXED JUST OFF TO OUR SOUTH.
FORECAST CONCERNS CENTER ON IF WE WILL SEE ANY ACTIVITY FROM THIS
CYCLIC THUNDERSTORM PRODUCING ZONE.

WEAK HIGH PRESSURE AND SOMEWHAT DRIER AIR PUSHES INTO THE NORTH
WOODS TO KICK OFF THE NEW WORK WEEK...LEADING TO GENERALLY PARTLY
CLOUD SKIES AND DRY CONDITIONS THROUGH TUESDAY. SOMEWHAT CONCERNED
ABOUT AFTERNOON ISOLATED SHOWERS AND STORMS FORMING EACH AFTERNOON
(ESPECIALLY TUESDAY) IN CLIMATOLOGICALLY FAVORED NORTHEAST LOWER AND
INTERIOR EASTERN UPPER CONVERGENCE ZONES AS WEAK PRESSURE GRADIENT
ALLOWS LAKE INDUCED TURNING OF THE SYNOPTIC WIND FIELD. CONFIDENCE
TOO LOW TO INCLUDE...WITH QUICK PERUSE OF MODEL DERIVED SOUNDINGS
SHOWING SOMEWHAT WARM MID LEVELS AND MARGINAL BOUNDARY LAYER
MOISTURE. STILL...SEEMS LIKE THESE ZONES FIND AWAY EVEN IN MARGINAL
CONDITIONS...AND WOULD NOT ENTIRELY BE SURPRISED TO SEE ISOLATED
SHOWER AND STORM MENTION IN FUTURE FORECASTS. TEMPERATURE ADVECTION
PROPRIETIES RATHER NEUTRAL BOTH DAYS...FAVORING NEAR SEASONABLE HIGH
TEMPERATURES IN THE 70S TO LOWER 80S.

AS MENTIONED...FOLLOWING SIMPLE PERSISTENCE AND PATTERN RECOGNITION
CONTINUES TO SUGGEST MUCH OF THE EXTENDED WILL REMAIN DRY AS ACTION
REMAINS ACROSS THE SOUTHERN LAKES AND NORTHERN OHIO VALLEY.
CONTINUED SCALE-BACK METHODOLOGY SET FORTH YESTERDAY...REMOVING EVEN
MORE PERIODS OF SHOWERS AND STORMS. DID NOT WANT TO GO COMPLETELY
DRY WITH THE BOUNDARY SO CLOSE...SO DID RELY ON AVAILABLE GUIDANCE
FOR DISCERNIBLE WAVES TRAVERSING THE QUASI-STATIONARY FLOW
(HOWEVER...EVEN THESE ARE NEARLY IMPOSSIBLE TO TIME AT THIS EARLY
JUNCTURE) FOR MAINTENANCE OF RAIN MENTION. USING THE LEAST
CONTAMINATED AND MOST PERSISTENT ECMWF FOR A BEST GUESS WITH THE
ABOVE SUGGESTS ONE LOW AMPLITUDE WAVE CUTTING ACROSS THE AREA
TUESDAY NIGHT...WITH A SOMEWHAT STRONGER ONE FRIDAY NIGHT AND
SATURDAY. EVEN IF THESE DO COME TO FRUITION (GOOD LUCK WITH
THAT)...ONGOING CONVECTION TO OUR SOUTH MAY BE VERY EFFECTIVE IN
ROBBING NORTHWARD SURGING MOISTURE AHEAD OF THESE SYSTEMS. AS
SUCH...WILL CONTINUE TO RUN WITH JUST A SLIGHT CHANCE/LOW CHANCE
MENTION FOR THESE PERIODS. TEMPERATURES PRETTY MUCH REMAINING
STEADY-STATE THROUGH THE PERIOD...WITH HIGHS IN THE 70S AND
80S...AND OVERNIGHT LOWS IN THE 50S AND 60S.

MSB

&&

.MARINE.../ISSUED AT 354 PM/

MARINE...WINDS/WAVES WILL BE RELATIVELY LIGHT ON THE LARGE SCALE
THRU TONIGHT AS LOW PRESSURE MOVES ACROSS LOWER MI. HOWEVER...
LOCALLY HIGHER WIND/WAVES POSSIBLE IN STRONGER THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING...ESPECIALLY ACROSS LAKE HURON. HIGH
PRESSURE BUILDING INTO THE REGION TO START THE NEW WORK WEEK
SHOULD SET THE STAGE FOR GOOD BOATING WEATHER...WITH DRY
CONDITIONS AND LIGHT WINDS/LOW WAVE HEIGHTS PREVAILING.

MSB

&&

.AVIATION.../ISSUED AT 732 PM/...VALID FOR 00Z TAFS

TSRA SOUTH OF TVC/APN WILL DEPART AS LOW PRESSURE KICKS ACROSS
CENTRAL LOWER MI THIS EVENING. MVFR TO IFR CIGS WILL IMPROVE LATE
TONIGHT...VFR DURING THE DAY MONDAY.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jul 18, 5:36 PM EDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
536 PM EDT SUN JUL 18 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
191200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
536 PM EDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH SUNSET SOUTH OF
M-72. DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN LOWER MICHIGAN
TUESDAY NIGHT AND AGAIN FRIDAY NIGHT AND SATURDAY. DETAILS REGARDING
EXACT TIMING AND LOCATION WILL BE DETERMINED AS THESE DAYS APPROACH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH SUNSET.

MSB/JZ

In the hours before

Special weather statement, Jul 18, 3:10 PM EDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
310 PM EDT SUN JUL 18 2010

MIZ026-181930-
GRAND TRAVERSE MI-
310 PM EDT SUN JUL 18 2010

...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
DEVELOPING THUNDERSTORM NEAR LAKE ANN...OR 10 MILES SOUTHWEST OF
TRAVERSE CITY...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
TRAVERSE CITY STATE PARK AND TRAVERSE CITY AROUND 325 PM EDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Local storm report, Jul 18, 6:51 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
651 PM EDT SUN JUL 18 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 SE CADILLAC           44.23N  85.39W
07/18/2010  E0.75 INCH       WEXFORD            MI   BROADCAST MEDIA

            RELAY FROM 9 & 10 NEWS

&&

EVENT NUMBER APX1000253

LAWRENCE
Local storm report, Jul 18, 7:10 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
710 PM EDT SUN JUL 18 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0708 PM     WALL CLOUD       5 SSE CADILLAC          44.18N  85.38W
07/18/2010                   WEXFORD            MI   TRAINED SPOTTER

&&

EVENT NUMBER APX1000254

LAWRENCE
Local storm report, Jul 18, 7:36 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
736 PM EDT SUN JUL 18 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TORNADO          4 N HOUGHTON LAKE       44.36N  84.76W
07/18/2010                   ROSCOMMON          MI   TRAINED SPOTTER

            PROBABLE RAIN WRAPPED TORNADO ALONG NORTH SHORE OF
            HOUGHTON LAKE.

&&

EVENT NUMBER APX1000255

JZ
Local storm report, Jul 18, 7:42 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
742 PM EDT SUN JUL 18 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TORNADO          1 W MCBAIN              44.19N  85.23W
07/18/2010                   MISSAUKEE          MI   LAW ENFORCEMENT

            BRIEF TOUCHDOWN REPORTED NEAR GREEN AND STONEY CORNERS
            ROAD

&&

EVENT NUMBER APX1000256

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:19 PM EDTSpecial Marine WarningAPX41 min
Jul 18, 8:32 PM EDTFlash Flood WarningAPXAlcona2 hr
Jul 18, 8:37 PM EDTSpecial Marine WarningAPX54 min
Jul 18, 9:01 PM EDTSpecial Marine WarningAPX74 min
Jul 18, 9:12 PM EDTSevere Thunderstorm WarningAPXArenac33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.